A new species of zygaenid moth Elcysma ziroensis (Lepidoptera: Zygaenidae: Chalcosiinae) from India

Punyo Chada, Monsoon Jyoti Gogoi, James John Young


Elcysma, a small genus of zygaenid moths occurring in Nagaland, western China and Japan is recorded from Arunachal Pradesh, northeastern India for the first time.  The other known species from northeastern India is E. dohertyi, so far known only from Nagaland by a single specimen collected by W. Doherty in 1889.  A new species, E. ziroensis is hereby described.  The other species of the genus is white in colour with prominent black veins whereas the new species has very broad black stripes along both sides of the veins taking over the white background on forewing and brown background on hindwing, making the moth look entirely blackish in colour.  The new species also has the orange patch restricted to the upper base of forewing, whereas the other species of the genus has orange patch in whole of base of the forewing.  The shape of the wing resembles that of E. dohertyi in being narrower forewing and hind wing. The wing venations is, however, markedly different from all other Elcysma species having five radius veins with three posterior radius sectors branching out to the apical area in forewing.  The species also shows mimetic assemblage with B. lidderdalii which also flies together at the same locality.


Arunachal Pradesh; Elcysma ziroensis sp. nov.; Lepidoptera; northeastern India; Ziro; Zygaenidae.

Full Text:



Butler, A.G. (1881). Elcysma translucida. Transactions of the Entomological Society of London 29: 4.

Elwes, H.J. (1890). On some new moths of India. Proceedings of the Zoological Society of London 1890: 378–401, pls. 32–34.

Naumann, C.M., G.M. Tarmann & W.G. Tremewan (1999). The Western Palaearctic Zygaenidae (Lepidoptera). Apollo Books, Stenstrup, Denmark, 304pp.

Owada, M. (1992). The chalcosiine moths of Agalope (Lepidoptera, Zygaenidae) from Taiwan, with notes on allied genera. Japanese Journal of Entomology 60(1): 85–95. 

Yen, S.H., G.S. Robinson & D.L.J. Quicke (2005). The phylogenetic relationships of Chalcosiinae (Lepidoptera, Zygaenoidea, Zygaenidae).

Zoological Journal of the Linnean Society 143: 161–341.

DOI: http://dx.doi.org/10.11609/jott.3419.9.12.11060-11066


  • There are currently no refbacks.

Copyright (c) 2017 Punyo Chada, Monsoon Jyoti Gogoi, James John Young

Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.

The Journal of Threatened Taxa is an open access and print, peer-reviewed, monthly, international journal on conservation and taxonomy. The aim of the Journal is to promote wildlife research and conservation action worldwide at no cost to authors, no subscription or membership cost, and no hidden cost, on a regular basis without compromising on ethics, standards and pre-requisites of scientific publications.





This site is run on the Open Journal System (OJS). This work is licensed under Creative Commons Attribution 4.0 International License.